Michigan, 2013

Dense Fog in Michigan, June 4, 2013

June 4, 2013 · NWS MQT · 1 event in 1 county or zone

Moist low levels under building high pressure resulted in early morning dense fog over Luce County on the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moist low levels under building high pressure resulted in early morning dense fog over Luce County on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 4, 2:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 4, 2:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
346 AM EDT TUE JUN 4 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 301 PM EDT MON JUN 3 2013

QUIET AND COOL WEATHER WILL CONTINUE THIS FORECAST PERIOD AS A REX
BLOCK PATTERN IS OVER THE WESTERN U.S. WITH A CLOSED LOW OVER MT AND
A RIDGE OVER THE CANADIAN PRAIRIES. THERE IS ALSO A CLOSED 500 MB
LOW AND TROUGH OVER EASTERN CANADA. THE CLOSED 500 MB LOW OVER MT
WITH ITS ASSOCIATED TROUGH HEAD EAST INTO THE NORTHERN PLAINS TUE.
NAM SHOWS SOME DEEPER MOISTURE AND 850-500 MB Q-VECTOR CONVERGENCE
ARRIVING IN THE WEST LATE TUE AFTERNOON. WHAT THIS WILL DO IS BRING
A CHANCE OF SHOWERS LATE IN THE AFTERNOON ALONG THE WISCONSIN
BORDER.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. ISSUED A FROST
ADVISORY TONIGHT DESPITE HAVING SOME HIGH CLOUDS AROUND. DO NOT
THINK THERE IS GOING TO BE THAT MUCH CLOUDINESS TO STOP TEMPERATURES
FROM COOLING RAPIDLY AND ALLOWING FROST TO FORM...SO ISSUED AN
ADVISORY FOR MOST OF THE CWA EXCEPT FOR THE FAR NORTH IN THE
KEWEENAW. LIGHT WINDS AND MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES
TO COOL OFF...BUT PROBABLY WILL NOT BE AS COLD AS LAST NIGHT.
OTHERWISE...GOING TEMPERATURES LOOKED GOOD AND MADE A FEW TWEAKS TO
AREAS AFFECTED BY LAKE BREEZES FOR TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 344 AM EDT TUE JUN 4 2013

SHORTWAVE THAT IS CURRENTLY SPINNING OVER EASTERN MONTANA WILL BE
AFFECTING THE AREA AT THE START OF THE LONG TERM PERIOD. STILL
LOOKING LIKE A DECENT SHOT FOR SEEING SCATTERED/NUMEROUS SHOWERS
OVER THE SOUTHWEST HALF OF THE CWA WEDNESDAY INTO THURSDAY MORNING
AS THE SHORTWAVE DISSIPATES WHILE MOVING EAST ACROSS THE AREA.

BROAD 850-700MB WARM AIR ADVECTION...850-500MB Q-VECTOR
CONVERGENCE...AND 290-305K ISENTROPIC ASCENT SLOWLY MOVES EAST
ACROSS THE SOUTHWEST HALF OF THE CWA TUESDAY NIGHT THROUGH THURSDAY
NIGHT. THE LATEST MODELS ARE PERSISTENT IN THE PRECIPITATION
AFFECTING WESTERN/CENTRAL UPPER MICHIGAN THROUGH THE PERIOD AND WILL
FOLLOW THAT IDEA...BUT STILL KEEP THE HIGHEST POPS /LIKELY VALUES/
ALONG THE WISCONSIN BORDER. LATE ARRIVING 00Z ECMWF IS EVEN MORE
ROBUST WITH QPF ACROSS THE AREA ON WEDNESDAY...DRIVING THE SHORTWAVE
AND THE LEFT EXIT REGION OF THE UPPER JET NORTHEAST ACROSS THE
CWA...SO POPS/QPF MAY NEED TO BE PUSHED UP FURTHER. AT THIS
TIME...HAVE THE WEST/CENTRAL SEEING BETWEEN 0.25 AND 0.75 INCHES OF
RAIN BY THE TIME IT ENDS ON THURSDAY. THE QUESTION IS HOW FAR EAST
THE RAIN WILL REACH. WHEN DEALING WITH THESE WEAK SYSTEMS RUNNING
INTO THE EXISTING DRY AIR FROM AN EXITING HIGH...THE MODELS TEND TO
OVER THE EASTERN EXTENT OF THE PRECIPITATION. WITH THE VARIABILITY
ON THE EASTERN EDGE OF THE PRECIPITATION OVER THE LAST COUPLE OF
DAYS...WILL MENTION CHANCE/SLIGHTS OVER THE EASTERN THIRD FOR
WEDNESDAY INTO WEDNESDAY NIGHT.

AS THE SHORTWAVE DISSIPATES...ANOTHER WAVE WILL DROP SOUTH ACROSS
THE AREA ON THURSDAY AND KEEP THE UPPER TROUGH OVER THE AREA INTO
THURSDAY NIGHT. BUT...WITH THE MOISTURE DIVING SOUTH AND
EAST-NORTHEASTERLY LOW LEVEL FLOW CONTINUING TO PULL DRY AIR INTO
THE AREA FROM THE JAMES BAY HIGH...EXPECT DIMINISHING POPS/CLOUDS
FROM NORTHEAST TO SOUTH THURSDAY AND THURSDAY NIGHT. THERE COULD BE
SOME MID CLOUDS LINGERING WITH THE SHORTWAVE ON THURSDAY INTO
THURSDAY NIGHT WHILE THE LOW LEVEL MOISTURE QUICKLY DEPARTS. A WEAK
UPPER RIDGE AND SURFACE HIGH PRESSURE RIDGE FROM THE HIGH OVER
NORTHWEST QUEBEC WILL BRING DRY WEATHER TO THE AREA FOR FRIDAY AND
SATURDAY. TEMPERATURES HEADING INTO THE WEEKEND WILL TRY TO WARM
CLOSER TO NORMAL FOR THIS TIME OF THE YEAR /FORECAST HIGHS 60S TO
LOWER 70S/...WITH THE COOLEST TEMPERATURES NEAR LAKE SUPERIOR UNDER
THE LIGHT NORTHERLY FLOW.

THERE CONTINUES TO BE DIFFERENCES IN THE HANDLING OF THE SHORTWAVE
ROUNDING THE WESTERN CONUS RIDGE /AND THE ASSOCIATED SURFACE LOW/
FOR SUNDAY INTO MONDAY. WILL CONTINUE TO FOLLOW A GENERAL CONSENSUS
OF THE MODEL GUIDANCE AT THIS POINT...BUT IT APPEARS THE BEST CHANCE
FOR PRECIPITATION WILL OCCUR ON SUNDAY AFTERNOON INTO MONDAY. THIS
WAVE WILL AMPLIFY A UPPER TROUGH OVER THE GREAT LAKES WHICH WILL
GRADUALLY MOVE EAST ON TUESDAY. AS THIS OCCURS...THE WESTERN CONUS
RIDGE WILL SHIFT EAST AND BEGIN TO APPROACH THE UPPER GREAT LAKES
REGION. THIS HAS THE POTENTIAL TO PRODUCE NORMAL TO ABOVE NORMAL
TEMPERATURES BY THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 123 AM EDT TUE JUN 4 2013

DESPITE SOME INCRSG HI CLDS AHEAD OF A WARM FNT TO THE SW AND EVEN
THE CHC OF A -SHRA AT IWD LATE IN THE TAF PERIOD...EXPECT VFR
CONDITIONS/LIGHT WNDS WITH HI PRES NEAR UPR MI DOMINATING.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 301 PM EDT MON JUN 3 2013

WINDS REMAIN LIGHT THROUGH THE PERIOD WITH NO REAL STRONG PRESSURE
SYSTEMS APPROACHING THE AREA. WITH LIGHTER WINDS...WAVES WILL NOT BE
TOO HIGH EITHER.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  FROST ADVISORY UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING FOR
     MIZ002>007-009>014-084-085.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...SRF
AVIATION...KC
MARINE...07
Hazardous weather outlook, Jun 3, 9:16 AM EST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1016 AM EDT MON JUN 3 2013

MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1016 AM EDT MON JUN 3 2013 /916 AM CDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST ARE EXPECTED TONIGHT AWAY FROM THE GREAT LAKES
SHORELINES. SEE THE LATEST FROST ADVISORY FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
1016 AM EDT MON JUN 3 2013 /916 AM CDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
1016 AM EDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Luce

When
June 4, 3:00 AM EST to 7:00 AM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Dense fog reduced visibility to one-quarter mile or less at times at the Newberry AWOS.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457082.